Hail, Newport News (C)
- When
- June 24, 2:52 PM EST
- Where
- Newport News (C) County, 1.38 mi N of Menchville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -76.530
Quarter size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 24, 1:18 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 218 PM EDT FRI JUN 24 2011 .SYNOPSIS... A COLD FRONT WILL PUSH ACROSS THE MID ATLANTIC REGION LATE THIS AFTERNOON AND STALL NEAR THE CAROLINA COAST BY SATURDAY. A WEAK AREA OF HIGH PRESSURE THEN BUILDS OVER THE EASTERN SEABOARD SUNDAY THROUGH EARLY NEXT WEEK. ANOTHER FRONT IS EXPECTED BY LATE DAY TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE AND RADAR IMAGERY CONTINUING TO SHOW TREND OF DIMINISHING PRECIPITATION ALONG WESTERN MOUNTAINS WITH THE EXCEPTION OF A FEW ISOLATED CELLS. A MORE SUBSTANTIAL AREA OF PRECIPITATION MOVING INTO THE SOUTHWEST VIRGINIA PANHANDLE WILL HAVE TO BE MONITORED THROUGH THE MORNING TO SEE IF IT STRETCHES AND SHEARS APART OR IF A DRY SLOT NOSING IN WILL ENHANCE THEM THROUGH THE DAY. AGAIN... SUSPECT THAT DRIER AIR ALOFT COUPLED WITH SOUTHWEST FLOW COULD KEEP THESE CELLS CONFINED TO THE INTERSTATE 81 CORRIDOR IN SOUTHWEST VA. AN UPPER LEVEL CLOSED LOW SPINNING OVER THE GREAT LAKES AND ONTARIO CANADA WILL CONTINUE TO PUSH EASTWARD TODAY. AS THE LOW PRESSURE BASE DIGS SOUTHWARD INTO THE MID ATLANTIC REGION TODAY...AN ASSOCIATED SHORTWAVE AND SURFACE COLD FRONT WILL PUSH ACROSS THE WAKEFIELD CWA LATE THIS AFTERNOON THROUGH THIS EVENING. ALTHOUGH THE BEST DYNAMICS APPEAR TO BE LOCATED IN NORTHERN VIRGINIA (NORTH OF THE CWA)...THERE SHOULD BE ENOUGH ENERGY AND DIFFLUENCE ALOFT COMBINED WITH AVAILABLE LOW LEVEL MOISTURE TO TRIGGER THUNDERSTORM DEVELOPMENT WITH THE COLD FRONT. ALL THINGS CONSIDERED...SEVERAL FACTORS ARE WORKING IN TANDEM TO LIMIT SEVERE WEATHER POTENTIAL. CROSS SECTIONS AND MODEL SOUNDINGS SHOW THERE IS LITTLE TO NO MOISTURE ABOVE 700-600 MB AND NO MOISTURE IN THE HAIL GROWTH ZONE. UPPER AIR LOCATIONS UPSTREAM... PARTICULARLY AT RNK...CONFIRM THE PRESENCE OF DRIER AIR ALOFT. CROSS SECTIONS ALSO REVEAL A WEAK MID LEVEL STABLE LAYER OVER THE REGION EVEN DURING THE FRONTAL PASSAGE. THIS COULD PUT A SIGNIFICANT DAMPER ON OVERALL CONVECTIVE POTENTIAL. GFS DATA DOES NOT GET RID OF THIS CAP WHILE THE NAM INDICATES THE CAP BREAKING OVER THE EASTERN SHORE (WHERE THE BETTER DYNAMICS ARE LOCATED) AND IN EXTREME SOUTHEAST VA/NORTHEAST NC. PREVIOUS FORECAST FOCUSED PRECIP IN THESE AREAS AND DID NOT DEVIATE FROM THAT. BIGGEST IMPACT FROM ANY STORMS THAT DEVELOP TODAY WOULD BE FROM WIND...HOWEVER GUSTS WOULD REMAIN BELOW SEVERE CRITERIA OF 58 MPH. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... THE SURFACE FRONT/BOUNDARY WILL STALL OFF THE CAROLINA COAST BY SATURDAY. A FEW SHOWERS WILL BE POSSIBLE IN NORTHEAST NC DEPENDING ON EXACTLY WHERE THE BOUNDARY STALLS. MEANWHILE...THE UPPER LOW WILL SWING THROUGH NEW ENGLAND AND COULD TRIGGER A FEW SHOWERS IN EXTREME NORTHERN CWA COUNTIES AND ALONG THE NORTHERN EASTERN SHORE. OTHERWISE...DRY CONDITIONS SHOULD BE EXPECTED ACROSS MOST OF THE AREA WITH SOME FAIR WEATHER CLOUDS. A WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE EASTERN SEABOARD INTO EARLY NEXT WEEK...KEEPING PLEASANT CONDITIONS IN THE FORECAST THROUGH THIS TIME. && .LONG TERM /MONDAY THROUGH FRIDAY/... GOING WITH A COMBINATION OF THE 12Z GFS/ECMWF FOR THE EXTENDED PERIOD. THERE WILL BE SLGT (20) TO SML CHCS (30) FOR SHOWERS AND TSTMS DURING MUCH OF THE PERIOD...ESPLY IN THE AFTN/EVENG HRS. A WRM FRNT WILL AFFECT THE REGION MON INTO TUE MORNG...THEN A COLD FRNT WILL DROP THRU THE AREA LATE TUE NGT INTO AT LEAST THE FIRST PART OF THU. HAVE CHC POPS (30) ALL AREAS FOR WED/WED EVENG...AND LINGER CHC POPS IN NC CNTIES ON THU. MIN TEMPS WILL RANGE FM THE MID 60S TO LWR 70S MON MORNG...IN THE UPR 60S TO MID 70S TUE AND WED MORNGS...AND IN THE MID 60S TO LWR 70S THU MORNG. MAX TEMPS WILL RANGE FM THE MID 80S TO ARND 90 MON...IN THE UPR 80S TO LWR 90S TUE AND WED...AND IN THE MID 80S TO ARND 90 THU. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR CONDS ACROSS THE REGION WITH SW WINDS GUSTING TO 15-20 KTS. A WEAK COLD FRONT IS MOVG THRU CENTRL AND SRN VA. THE FRONT WILL HELP TO INDUCE SOME SCATTERED CONVECTION MOSTLY FOR EASTERN PORTIONS OF THE CWA...ESP AREAS EAST OF RIC. OPTED TO ADD CB FOR ALL TERMINALS EXCEPT RIC WHERE DEWPTS HAVE ALREADY FALLEN WITH PASSAGE OF THE FRONT. THE FRONT WILL MOVE OFF THE COAST EARLY TONIGHT AND NW WNDS BEHIND THE FRONT WILL BRING IN A DRYER AIRMASS FOR OVERNIGHT AND THRU THE WEEKEND. DRY CONDS EXPECTED FOR THE WEEKEND. SCT TSTMS AGAIN PSBL MON AND TUE. && .MARINE... NO HEADLINES IN SHORT TERM AS SW WINDS REMAIN BELOW SCA LVLS TODAY AND TONIGHT. COLD FRONT CROSSES WATERS SAT MORNING. NO REAL COLD SURGE OR SGNFCNT WIND SHIFT SEEN IN MODEL DATA TO SUGGEST ANY POST FROPA SCA'S. WINDS BECOME NW SAT AFTRN...N SAT NIGHT THEN E-SE BY LATE SUNDAY (STILL BLO SCA LVLS) AS HIGH PRS TO THE N MOVES E. USED WNA WAVES/SEAS AS SWAN SEEMS TO BE ABOUT A FOOT TO HIGH. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...AIR QUALITY ALERT UNTIL 3 PM EDT THIS AFTERNOON FOR NCZ017-102. VA...NONE. MARINE...NONE. && SYNOPSIS...BMD NEAR TERM...BMD SHORT TERM...BMD LONG TERM...TMG AVIATION...JEF MARINE...MPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 504 AM EDT FRI JUN 24 2011 MDZ021>025-NCZ012>016-030>032-VAZ048-049-060>100-250915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN- PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 504 AM EDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ017-102-250915- INLAND CURRITUCK-OUTER BANKS CURRITUCK- 504 AM EDT FRI JUN 24 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. IN ADDITION...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-650-652-654-656-658-250915- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 504 AM EDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BMD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT FRI JUN 24 2011
VAZ086-099-100-242015-
ACCOMACK VA-MATHEWS VA-NORTHAMPTON VA-
315 PM EDT FRI JUN 24 2011
...STRONG THUNDERSTORM MOVING INTO THE VIRGINIA EASTERN SHORE...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE CHESAPEAKE BAY...FROM 12 MILES
NORTHWEST OF EXMORE TO 10 MILES EAST OF MATHEWS...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
NASSAWADOX AROUND 345 PM EDT...
WILLIS WHARF AROUND 350 PM EDT...
WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3760 7560 3757 7558 3732 7574 3734 7582
3738 7581 3738 7584 3734 7583 3736 7600
3742 7600 3741 7623 3739 7624 3740 7632
3746 7625 3741 7623 3743 7600 3757 7595
3770 7587 3772 7584 3771 7556
LBROWNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
316 PM EDT FRI JUN 24 2011
VAZ089-091-093-094-242015-
ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK VA-
316 PM EDT FRI JUN 24 2011
...STRONG THUNDERSTORM MOVING THROUGH NEWPORT NEWS AND JAMES CITY...
AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM DENBIGH TO 15 MILES WEST OF FORT EUSTIS...OR
FROM PATRICK HENRY FIELD TO 6 MILES SOUTH OF SURRY...MOVING EAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POOLESVILLE AROUND
320 PM EDT...
HARRIS GROVE AROUND 325 PM EDT...
SEAFORD AROUND 330 PM EDT...
GRAFTON AROUND 335 PM EDT...
PATRICK HENRY FIELD AROUND 345 PM EDT...
WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3705 7628 3700 7636 3696 7640 3704 7693
3715 7662 3721 7651 3722 7639 3717 7638
3718 7635 3715 7632 3712 7627 3709 7626
JBILLETSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
317 PM EDT FRI JUN 24 2011
NCZ012-013-VAZ092-242000-
HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
317 PM EDT FRI JUN 24 2011
...STRONG THUNDERSTORM NEAR THE VIRGINIA NORTH CAROLINA BORDER...
AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SEABOARD IN NORTHAMPTON COUNTY NORTH
CAROLINA...OR ABOUT 10 MILES EAST OF GARYSBURG...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FALSONS OLD
TAVERN...AND...MARGARETTSVILLE AT 320 PM EDT...GALATIA AT 325 PM
EDT...CONWAY AT 335 PM EDT...SEVERN...AND...PENDLETON AT 345 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3654 7734 3663 7707 3641 7705 3637 7750
3653 7755
LALEXANDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT FRI JUN 24 2011
MDZ021-022-242000-
DORCHESTER MD-WICOMICO MD-
320 PM EDT FRI JUN 24 2011
...STRONG THUNDERSTORM MOVING THROUGH DORCHESTER COUNTY MARYLAND...
AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTH OF SHARPTOWN TO 6 MILES
SOUTHWEST OF VIENNA...OR FROM 6 MILES EAST OF HURLOCK TO 13 MILES
SOUTHEAST OF CAMBRIDGE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
SHARPTOWN AROUND 325 PM EDT...
HEBRON AROUND 345 PM EDT...
DELMAR AROUND 350 PM EDT...
SALISBURY AROUND 400 PM EDT...
WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3868 7579 3869 7576 3863 7570 3846 7568
3845 7544 3830 7561 3839 7604 3850 7589
3871 7583 3871 7581
LBROWNThe Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported.
Two large trees were downed and blocking portions of Wolf Trap Road.
Wind gust of 53 knots (61 mph) was measured at PHF.
Large limbs were downed in the road near Patrick Henry Mall and blocking three lanes of traffic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328896, 328897, 328899, 328898.